Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 234, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Dec 18, 2002, 10:01 PM CST for Shelby County, Tennessee; Crittenden County, Arkansas. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 18, 2002, 10:01 PM CST (04:01 UTC)
- Expired
- Dec 18, 2002, 11:00 PM CST
- In force
- 59 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties Crittenden County, AR, Shelby County, TN
The radar
The Memphis radar (KNQA), 26 km from the middle of the area, began a volume at 04:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 18, 10:45 PM CST | Thunderstorm Wind | Arlington, TN | Some power lines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 18, 9:05 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 4.0 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -131 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 190401 SVRMEM ARC035-TNC157-190500- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1000 PM CST WED DEC 18 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CRITTENDEN COUNTY IN EASTERN ARKANSAS SHELBY COUNTY IN SOUTHWEST TENNESSEE * UNTIL 1100 PM CST. * AT 955 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR EDMONDSON...MOVING NORTHEAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 1100 PM CST INCLUDE... WEST MEMPHIS...MARION... SUNSET... DOWNTOWN MEMPHIS... FRAYSER... BARTLETT...ELLENDALE... LAKELAND...BOLTON... .A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY. .DAMAGING WINDS IN EXCESS OF 70 MPH AND LARGE HAIL ARE LIKELY WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3517 9035 3497 9036 3516 8963 3541 8967
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 18, 7:56 PM CST, 2 hours 5 minutes earlier.
Area forecast discussion, Dec 18, 7:56 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 756 PM CST WED DEC 18 2002 LINE OF STRONG TO SVR TSTMS JUST W OF THE MS RIVER AT 0130Z. LATEST SFC ANALYSIS INDICATE 60 DEGREE DEWPOINTS SURGING INTO THE SW PORTION OF THE CWFA. 00Z DATA INDICATES STRONG SHEAR...BOTH DIRECTIONAL AND SPEED IN PLACE ACRS THE MID SOUTH. STRONG 300 MB SPEED MAX APPROACHING FROM TX WITH GOOD UPPER DIVERGENCE RESULTING IN STRONG UVVS W OF THE MS RIVER. SO FAR LIMITING FACTOR HAS BEEN LACK OF INSTABILITY...BUT AXIS WL PROBABLY SHIFT EWD AS THE NIGHT WEARS ON. ATTM IT APPEARS THAT THE SOUTHEAST AR...NW MS AND EXTREME SW TN COUNTIES WL HAVE THE BEST OVERLAY OF INSTABILITY AND SHEAR...AT LEAST THROUGH THE EARLY MORNING HOURS. DRY AIR ADVECTING IN FROM SFC RIDGE OVR THE SE U.S. SHOULD INHIBIT SVR POTENTIAL ACRS NE MS THRU 12Z. AFTER 12Z AS MAIN UPR TROF BEGINS TO APPROACH AND SFC CDFNT BEGINS TO MOVE ACRS THE AREA AND THE SVR WEATHER THREAT WL BEGIN TO SHIFT TO THE SE ACRS NE MS AND TN VALLEY. WL UPDATE ZONES WHEN WATCHES ARE UPDATED AROUND 9PM. .MEG...NONE. SJM
Hazardous weather outlook, Dec 18, 9:50 PM CST, 11 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>021-048>055-088>092-191100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 950 PM CST WED DEC 18 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL. .DAY ONE...REST OF TONIGHT... THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...ACROSS NORTHWEST MISSISSIPPI...SOUTHWEST TENNESSEE AND EAST CENTRAL ARKANSAS. THIS INCLUDES MEMPHIS...JACKSON...CLARKSDALE...HELENA AND OXFORD. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR THE REST OF THE MID SOUTH...INCLUDING JONESBORO AND TUPELO. DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE OVER THE ENTIRE MID SOUTH. ISOLATED TORNADOES AND LARGE HAIL ARE POSSIBLE OVER THE MODERATE RISK AREA. THE MOST LIKELY TIME PERIOD FOR SEVERE WEATHER WILL BE FROM 10 PM UNTIL MIDNIGHT IN EAST ARKANSAS AND FROM 10 PM UNTIL 6 AM IN WEST TENNESSEE AND NORTH MISSISSIPPI. A POWERFUL JET STREAM COUPLED WITH WARM MOIST AIR AT THE SURFACE IS THE REASON FOR THE RISK OF SEVERE THUNDERSTORMS TONIGHT. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL CONTINUE TO OCCUR ON THURSDAY. THE MOST LIKELY AREA FOR SEVERE WEATHER WILL EAST OF THE MISSISSIPPI RIVER. THE BIGGEST THREAT WILL BE DAMAGING THUNDERSTORM WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NECESSARY TONIGHT. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.SRH.NOAA.GOV/MEG. SWC
In the hours before
Local storm report, Dec 18, 6:59 PM CST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
659 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.Local storm report, Dec 18, 8:30 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
830 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.Local storm report, Dec 18, 9:14 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
914 PM CST WED DEC 18 2002
TIME(CST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0645 PM CARDWELL MO WIND DAMAGE
12/18/02 DUNKLIN 60 MPH WINDS. REPORTED BY
HAM RADIO OPERATOR.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS ROOF BLOWN OFF
RESTAURANT. EVACUATING
DUE TO A GAS LEAK.
REPORTED BY EMPLOYEE OF
THE COACHMAN INN.
0820 PM WYNNE AR WIND DAMAGE
12/18/02 CROSS 3 MOBILE HOMES
OVERTURNED. REPORTED BY
CROSS COUNTY EMA.The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 10:39 PM CST | Flash Flood Warning | MEG | Shelby, Tipton | 3 hr |
| Dec 19, 9:56 AM CST | Flash Flood Warning | MEG | Chester, Crockett, Fayette, Hardeman, Haywood, Henderson and 2 more | 3 hr |
| Dec 19, 10:25 AM CST | Flash Flood Warning | MEG | Carroll, Decatur, Gibson | 3 hr |
| Dec 18, 6:00 PM CST | Tornado Warning | MEG | Cross, Poinsett | 45 min |
| Dec 18, 6:14 PM CST | Severe Thunderstorm Warning | MEG | Clay, Greene | 46 min |
| Dec 18, 6:31 PM CST | Tornado Warning | MEG | Phillips | 44 min |
| Dec 18, 7:41 PM CST | Severe Thunderstorm Warning | MEG | Cross | 49 min |
| Dec 18, 7:47 PM CST | Severe Thunderstorm Warning | MEG | St. Francis | 43 min |
| Dec 18, 8:58 PM CST | Severe Thunderstorm Warning | MEG | Crittenden | 32 min |
| Dec 18, 9:13 PM CST | Tornado Warning | MEG | St. Francis | 47 min |
| Dec 18, 9:16 PM CST | Tornado Warning | MEG | Lee, Phillips | 59 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2002Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.